Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 4, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Jan 19, 2021, 2:54 PM CST. It took effect at Jan 20, 2021, 12:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2021, 2:54 PM CST (20:54 UTC)
- In effect from
- Jan 20, 2021, 12:00 PM CST
- Expired
- Jan 20, 2021, 5:05 PM CST
- In force
- 5 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
558 WHUS73 KLOT 192054 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 254 PM CST Tue Jan 19 2021 LMZ740>743-200500- /O.NEW.KLOT.SC.Y.0004.210120T1800Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 254 PM CST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...Southwest winds to 30 kt and waves 4 to 6 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From noon Wednesday to midnight CST Thursday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-200500- /O.EXT.KLOT.SC.Y.0003.210120T0000Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 254 PM CST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...Southwest winds to 30 kt and waves 4 to 7 ft expected. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 6 PM this evening to 9 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
425 WHUS73 KLOT 200356 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 956 PM CST Tue Jan 19 2021 LMZ740>743-201200- /O.EXB.KLOT.SC.Y.0003.000000T0000Z-210120T0900Z/ /O.CON.KLOT.SC.Y.0004.210120T1800Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 956 PM CST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM CST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...Northwest winds to 30 kt tonight. Southwest winds to 30 kt Wednesday afternoon and evening. West winds to 25 kt Thursday. Waves 4 to 6 ft occasionally to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...For the Small Craft Advisory, until 3 AM CST Wednesday. For the Small Craft Advisory, from noon Wednesday to midnight CST Thursday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-201200- /O.CON.KLOT.SC.Y.0003.000000T0000Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 956 PM CST Tue Jan 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Northwest winds to 30 kt tonight. Southwest winds to 30 kt Wednesday afternoon and evening. West winds to 25 kt Thursday. Waves 5 to 8 ft occasionally 10 ft tonight. Waves 4 to 6 ft occasionally to 8 ft Wednesday and Thursday. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 9 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
732 WHUS73 KLOT 200904 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 304 AM CST Wed Jan 20 2021 LMZ740>743-201715- /O.EXP.KLOT.SC.Y.0003.000000T0000Z-210120T0900Z/ /O.CON.KLOT.SC.Y.0004.210120T1800Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 304 AM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...Southwest winds to 30 kt Wednesday afternoon and evening. West winds to 25 kt Thursday. Waves 4 to 6 ft occasionally to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From noon today to midnight CST Thursday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-201715- /O.CON.KLOT.SC.Y.0003.000000T0000Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 304 AM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Southwest winds to 30 kt Wednesday afternoon and evening. West winds to 25 kt Thursday. Waves 4 to 6 ft occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 9 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
251 WHUS73 KLOT 201514 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 914 AM CST Wed Jan 20 2021 LMZ744-745-202315- /O.CON.KLOT.SC.Y.0003.000000T0000Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 914 AM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Southwest winds to 30 kt this afternoon and evening. West winds to 25 kt Thursday. Waves 3 to 6 ft occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 9 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-202315- /O.CON.KLOT.SC.Y.0004.210120T1800Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 914 AM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST THURSDAY NIGHT... * WHAT...Southwest winds to 30 kt this afternoon and evening. West winds to 25 kt Thursday. Waves 4 to 6 ft occasionally to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From noon today to midnight CST Thursday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
107 WHUS73 KLOT 202113 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 313 PM CST Wed Jan 20 2021 LMZ744-745-210515- /O.CON.KLOT.SC.Y.0003.000000T0000Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 313 PM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... * WHAT...Southwest winds to 30 kt tonight. West winds to 30 kt Thursday. Waves 3 to 6 ft occasionally to 8 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 9 AM CST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-210515- /O.CON.KLOT.SC.Y.0004.000000T0000Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 313 PM CST Wed Jan 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST THURSDAY NIGHT... * WHAT...Southwest winds to 30 kt this evening. West winds to 25 kt Thursday. Waves 4 to 6 ft occasionally to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...From noon today to midnight CST Thursday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
502 WHUS73 KLOT 202305 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 505 PM CST Wed Jan 20 2021 LMZ744-745-210715- /O.UPG.KLOT.SC.Y.0003.000000T0000Z-210122T1500Z/ /O.NEW.KLOT.GL.W.0001.210120T2305Z-210121T0400Z/ /O.NEW.KLOT.SC.Y.0005.210121T0400Z-210122T1500Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 505 PM CST Wed Jan 20 2021 ...GALE WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...For the Gale Warning, south gales to 35 kt, significant waves to 6 ft, and occasional waves to 8 ft expected. For the Small Craft Advisory, winds to 25 to 30 kt expected, direction southwest tonight, west on Thursday, and northwest on Thursday evening through Friday morning, significant waves to 7 ft, and occasional waves to 9 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, until 10 PM CST this evening. For the Small Craft Advisory, from 10 PM this evening to 9 AM CST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ740>743-210715- /O.UPG.KLOT.SC.Y.0004.000000T0000Z-210122T0600Z/ /O.NEW.KLOT.GL.W.0001.210120T2305Z-210121T0400Z/ /O.NEW.KLOT.SC.Y.0005.210121T0400Z-210122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 505 PM CST Wed Jan 20 2021 ...GALE WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...For the Gale Warning, south gales to 35 to 40 kt, significant waves to 6 ft, and occasional waves to 8 ft expected. For the Small Craft Advisory, winds to 25 to 30 kt, direction southwest tonight, west on Thursday, and northwest on Thursday evening. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...For the Gale Warning, until 10 PM CST this evening. For the Small Craft Advisory, from 10 PM this evening to midnight CST Thursday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ RC
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 2:45 PM CST, 9 minutes earlier.
Area forecast discussion, Jan 19, 2:45 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
245 PM CST Tue Jan 19 2021
.SHORT TERM...
245 PM CST
Through Wednesday night...
The main forecast concern continues to be with the accumulating
burst of snow expected early this evening. While snow amounts
should be an inch or less in most locations, a narrow corridor of
up close to 2 inches is possible over northern IL. The primary
impacts will also occur during the evening commute, when the snow
could fall at a decent rate. The general timing of this snow will
be in the 4 to 7 pm window in the Rockford area, and more in the
5 to 8 pm timeframe for the Chicago metro area).
The main driver of this burst of snow is a clipper type system,
currently shifting southeastward across northeastern IA. As this
disturbance shifts over far northern IL early this evening,
expect a band of snow to develop southward over the Rockford and
Chicago metro areas during the times highlighted above. The snow
is likely to fall at a decent clip given the presence of some
very steep lapse rates from the surface up to just above 700 mb,
so some rapid accumulations are likely, and this could make for
some hazardous conditions for at least part of the evening
commute. It appears the heaviest snow amounts, of an inch or two
will be most favored north of the I-80 corridor. Expect the snow
to come to an end from west to east after 9 pm this evening.
In addition to the snowfall early this evening, we are likely to
see a short period of some very gusty winds (30-40 mph) from about
8pm through midnight, especially over my far western and southern
counties. This will be in response to a corridor of strong
pressure rises on the back side of the clipper system. These winds
should abate overnight as a surface ridge of high pressure builds
overhead into Wednesday morning. With the fresh snowfall from
this evening, and abating winds overnight under clearing skies,
expect temperatures to fall off into the single digits over parts
of north central IL and the teens elsewhere.
Surface winds will then turn southerly and begin to increase late
Wednesday morning following the eastward passage of the surface
ridge of high pressure. A strengthening surface pressure gradient
will develop in its wake Wednesday afternoon in response to a
strong area of low pressure tracking eastward over south central
Canada. This should in return drive some rather gusty south-
southwesterly winds (~35mph) during the afternoon and evening
hours. This pattern will support temperatures warming into the
low 30s during the afternoon in spite of the cold start.
Temperatures are then likely to hold steady in the lower 30s
during the evening as these gusty southwesterly winds keep the
boundary layer mixed.
KJB
&&
.LONG TERM...
245 PM CST
Thursday through Tuesday...
Skies clear somewhat with the passage of the clipper Tuesday
overnight and remain mostly clear to partly cloudy with west-
northwesterly winds as high pressure builds in Thursday. A 989 mb
low in Ontario will send vorticity lobes close to our CWA, with
lake effect snows possible on the Michigan shore, but presently
precipitation remains to our northeast. We'll be under cold-air
advection (CAA) with clipper passage and subsequent northwesterly
winds, with average 925 mb temperatures of 0 to +1 Thursday
morning dropping to the negative teens Friday morning! This CAA,
combined with lack of cloud cover and dry air advecting in will
lead to low temperatures Friday morning in the teens in the
northwestern counties, and lower 20s else where. CAA and dry air
remains into Saturday morning, which will be very cold, with
single digit lows in the northwestern CWA, and teens throughout
the rest of the region.
High pressure center moves over the CWA Saturday morning, shifting
our winds south to southeasterly and bringing in weak warm-air
advection (WAA). Cloud cover will increase Saturday with the
approach of the next cold front Saturday evening. With WAA there
is a chance for some southern counties to warm up enough to
initially see rain, and even a chance of sleet or freezing rain,
before switching over to snow, but presently a bit far out to
commit. Flurries and light snow will occur off and on throughout
late Saturday night into Sunday night/Monday morning for the
entire region.
As this system departs, a second low comes up from Texas, with its
present path skimming south of us, but there is a possibility of
wrap around precipitation Monday, especially in the southern
counties. This system will switch our winds to the east-northeast,
so weak CAA will occur, but is not expected to be as strong as what
occurs this coming Friday and Saturday. Chance for snow ceases
Tuesday, but only briefly as yet another low pressure system is
expected to move into the area Tuesday night into Wednesday.
BKL
&&
.AVIATION...
For the 18Z TAFs...
The main aviation weather concerns are within the next 9 hours or
so and revolve around and incoming clipper system and snow
chances.
Patches of flurries will be possible this afternoon as light radar
returns across northern Illinois spread eastward. Our primary
system is currently spreading snow across southwest Wisconsin and
southeast Minnesota, and this activity will continue to track
southeastward. Latest best guess on timing has the main batch of
steadier light snowfall reaching RFD around 20-21z and then into
the Chicago-area terminals about 22-23z. Have continued to
advertise the 3 hour TEMPO groups for lower vsbys down to around 1
sm. Wouldn't be too surprised to see vsbys down to 1/2 or 3/4sm
but this would likely be on a very brief basis, but will offer up
AMDs if this looks to become more of a potential. Any snow of
significance will be pulling away from the RFD area by 02z and
04z at ORD/MDW.
Gusty northwesterly winds will then spread across the area in the
wake of this system this evening before gradually diminishing
through the overnight hours. Cig trends overnight are a little
uncertain, with a potential for MVFR cigs to remain in place a bit
longer than currently advertised. Even with the anticipated
clearing, not expecting much of a BR/FG threat given the lingering
breezes, but something we'll keep an eye on.
Southwesterly winds will then start to kick up a bit through the
morning and afternoon hours on Wednesday. Currently advertising
some 20-25 kt gusts in the extended ORD/MDW TAFs, but there's a
good potential for gusts to occasionally tag 25-30 kts at times
later in the afternoon. This will be addressed more fully in
future TAF issuances.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ744-LMZ745...6 PM Tuesday to 9 AM
Friday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...noon
Wednesday to midnight Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jan 19, 10:33 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1033 AM CST Tue Jan 19 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-201645- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1033 AM CST Tue Jan 19 2021 /1133 AM EST Tue Jan 19 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Snow will fall across the entire area from early afternoon to late evening. Untreated roadways may become slick. The steadiest snow rates are expected from roughly 4 to 9 PM, which may cause some travel challenges during the afternoon and evening commute. Total snow accumulations up to an inch are expected, with localized higher amounts possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-201645- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1033 AM CST Tue Jan 19 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Friday... Hazardous conditions for small craft are likely. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:49 AM CST | Small Craft Advisory | LOT | 38 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.